Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 594, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Dec 17, 2021, 8:47 PM CST for 5 counties in Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 17, 2021, 8:47 PM CST (02:47 UTC)
- Expired
- Dec 17, 2021, 9:14 PM CST
- In force
- 27 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Carter County, OK, Garvin County, OK, Jefferson County, OK, Murray County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 113 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 2.8 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 907 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1218 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.4
The text
As transmitted.
831
WUUS54 KOUN 180247
SVROUN
OKC019-049-067-099-137-180330-
/O.NEW.KOUN.SV.W.0594.211218T0247Z-211218T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
847 PM CST Fri Dec 17 2021
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
North central Jefferson County in southern Oklahoma...
South central Garvin County in southern Oklahoma...
Southern Stephens County in southern Oklahoma...
Northwestern Carter County in southern Oklahoma...
Southwestern Murray County in southern Oklahoma...
* Until 930 PM CST.
* At 846 PM CST, a severe thunderstorm was located near Comanche,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Comanche, Velma, Katie, Tatums, Loco, Ratliff City, Addington,
Graham, Pooleville, Hennepin, Milo, Empire City and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3424 9801 3443 9805 3461 9724 3435 9717
TIME...MOT...LOC 0246Z 257DEG 41KT 3436 9793
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink2 follow-up statements
328
WWUS54 KOUN 180309
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
909 PM CST Fri Dec 17 2021
OKC067-180319-
/O.CAN.KOUN.SV.W.0594.000000T0000Z-211218T0330Z/
Jefferson OK-
909 PM CST Fri Dec 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3430 9781 3448 9783 3461 9724 3435 9717
TIME...MOT...LOC 0309Z 257DEG 41KT 3442 9762
$$
OKC019-049-099-137-180330-
/O.CON.KOUN.SV.W.0594.000000T0000Z-211218T0330Z/
Garvin OK-Stephens OK-Carter OK-Murray OK-
909 PM CST Fri Dec 17 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CST
FOR SOUTH CENTRAL GARVIN...SOUTHEASTERN STEPHENS...NORTHWESTERN
CARTER AND SOUTHWESTERN MURRAY COUNTIES...
At 909 PM CST, a severe thunderstorm was located near Velma, moving
east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Velma, Katie, Tatums, Loco, Ratliff City, Hennepin, Graham,
Pooleville and Fox.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3430 9781 3448 9783 3461 9724 3435 9717
TIME...MOT...LOC 0309Z 257DEG 41KT 3442 9762
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Zwink308
WWUS54 KOUN 180314
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
914 PM CST Fri Dec 17 2021
OKC019-049-099-137-180324-
/O.CAN.KOUN.SV.W.0594.000000T0000Z-211218T0330Z/
Garvin OK-Stephens OK-Carter OK-Murray OK-
914 PM CST Fri Dec 17 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARVIN...
SOUTHEASTERN STEPHENS...NORTHWESTERN CARTER AND SOUTHWESTERN MURRAY
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 3430 9781 3448 9783 3461 9724 3435 9717
TIME...MOT...LOC 0313Z 257DEG 41KT 3443 9755
$$
ZwinkWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 1:47 PM CST, 7 hours earlier.
Area forecast discussion, Dec 17, 1:47 PM CST, 7 hours before
Area Forecast Discussion National Weather Service Norman OK 147 PM CST Fri Dec 17 2021 ...New LONG TERM... .SHORT TERM... (This afternoon through Saturday) Issued at 1140 AM CST Fri Dec 17 2021 Summary: An area of showers and storms will continue across the southeast half of Oklahoma and north Texas, with a slight risk for severe storms this afternoon/evening in southeast Oklahoma. A cold front will clear precipitation out tonight and bring in much cooler temperatures tonight and tomorrow. Overnight lows will drop below freezing for much of northern and northwest Oklahoma. Meteorological Analysis: Warm air advection has brought showers and storms to much of the southeast half of Oklahoma and north Texas. Surface based instability will gradually increase across southeast Oklahoma into this afternoon (rising to 1000-1500 J/Kg) coinciding with effective bulk shear of 40 to 50 kts. This will support a severe risk across our far southeast counties (generally, southeast of a line from Wichita Falls to Pauls Valley to Holdenville). Additionally, PWATs are anomalously high (1.2 to 1.5 inches; near record). Despite dry antecedent conditions, training storms could result in a localized flooding threat. A cold front will move through later this evening (entering NW OK around noon, passing through central OK around 7-9pm). As this front continues to push through the region overnight, precipitation should clear out from northwest to southeast and colder temperatures will fill in behind the front. Between cold air advection and some clearing in the northwest, expect a decent temperature gradient for overnight lows ranging from the low to mid 20s in far northwest Oklahoma to the low to mid 30s across central into southwest Oklahoma to the lower 40s in south central / southeast Oklahoma and parts of north Texas. Breezy gradient winds of 15 to 25 mph are expected to develop late overnight into tomorrow morning. OVernight wind chills will drop into the teens (possibly single digits) across much of northern and western Oklahoma. Saturday will be cold (highs in the low 40s to low 50s). Winds will be breezy in the morning, then diminish through the afternoon as the pressure gradient relaxes. A small window of overlap between the breezy morning winds and the afternoon RH minimum may result in some brief elevated fire weather conditions across western Oklahoma and western north Texas. Day && .LONG TERM... (Saturday night through next Thursday) Issued at 141 PM CST Fri Dec 17 2021 As the cooler airmass settles over the southern Plains region, Saturday night/Sunday morning will probably bring the coldest low temperatures of the season to much of Oklahoma and north Texas. Readings are expected to be in the teens and 20s F. After that, a slow warming trend will follow for the remainder of the forecast period, though there is some uncertainty about temperatures toward the end of next week. Medium-range models could be in better agreement in their placement of major features then. An upper-level low is forecast to move east across north Texas and southern Oklahoma Sunday and Monday. Earlier forecasts included a possibility of light rain and/or light snow with this system. Now, it looks like moisture will be insufficient for measurable precipitation. CmS && .AVIATION... (06Z TAFS) Issued at 1001 PM CST Thu Dec 16 2021 VFR conditions will continue across most of the region overnight Thursday night into Friday morning. Scattered showers start to expand from southeastern Oklahoma to the northwest Friday morning, which will also bring lower ceilings and MVFR conditions across the region. A cold front will move into the region from Kansas Friday evening, shifting surface winds to the north and result in some heavier showers and storms to develop ahead of the cold front. && .UPPER AIR... Issued at 251 AM CST Thu Dec 16 2021 An Upper Air flight is not planned for today. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 35 44 21 45 / 30 10 0 0 Hobart OK 34 46 18 47 / 10 10 0 0 Wichita Falls TX 40 49 24 45 / 50 10 0 0 Gage OK 24 43 15 52 / 0 0 0 0 Ponca City OK 29 42 16 45 / 0 0 0 0 Durant OK 43 52 26 47 / 90 30 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...14 LONG TERM....23 AVIATION...14
Hazardous weather outlook, Dec 17, 12:02 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1202 PM CST Fri Dec 17 2021 OKZ004>048-050>052-TXZ083>090-181815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1202 PM CST Fri Dec 17 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Heavy Rainfall... Very localized flooding may occur in part of southeast Oklahoma where rain and thunderstorms may train over the same areas later today and this evening. .Thunderstorms... There is a slight risk for severe thunderstorms in southeastern Oklahoma this afternoon and evening ahead of, then along, a cold front that will move through this area. Damaging wind is the primary hazard, and large hail secondary. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... .Fire Weather... Elevated fire weather conditions are expected in western Oklahoma Saturday and Sunday afternoons. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Dec 17, 7:10 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Norman OK
710 PM CST Fri Dec 17 2021
OKZ041>043-047-180145-
Coal OK-Johnston OK-Pontotoc OK-Murray OK-
710 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of northwestern
Johnston, western Coal, southeastern Pontotoc and eastern Murray
Counties through 745 PM CST...
At 710 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Connerville, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stonewall, Tupelo, Centrahoma, Connerville, Scullin, Pontotoc,
Fittstown, Clarita and Jesse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3453 9625 3438 9680 3453 9687 3479 9641
3477 9641 3477 9639
TIME...MOT...LOC 0110Z 244DEG 34KT 3449 9674
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 7:47 PM CST, 1 hour before
Special Weather Statement
National Weather Service Norman OK
747 PM CST Fri Dec 17 2021
OKZ037-038-044-180215-
Tillman OK-Cotton OK-Comanche OK-
747 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of south central
Comanche, northern Cotton and east central Tillman Counties through
815 PM CST...
At 746 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Grandfield, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lawton, Walters, Geronimo, Grandfield, Chattanooga, Faxon, Loveland
and southern Fort Sill.
This includes Interstate 44 between mile markers 16 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 9866 3432 9878 3466 9843 3440 9816
TIME...MOT...LOC 0146Z 235DEG 36KT 3430 9865
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 7:48 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Norman OK
748 PM CST Fri Dec 17 2021
OKZ032-042-043-048-180215-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-
748 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of Coal, east central
Pontotoc, north central Atoka and southeastern Hughes Counties
through 815 PM CST...
At 748 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Clarita, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tupelo, Stuart, Centrahoma, Wardville and Clarita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3448 9645 3470 9651 3491 9609 3468 9609
3468 9589 3467 9588 3467 9589
TIME...MOT...LOC 0148Z 242DEG 38KT 3455 9653
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 8:16 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Norman OK
816 PM CST Fri Dec 17 2021
OKZ043-048-180230-
Coal OK-Atoka OK-
816 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of northeastern Coal
and north central Atoka Counties through 830 PM CST...
At 816 PM CST, Doppler radar was tracking a strong thunderstorm near
Wardville, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3455 9616 3475 9623 3477 9618 3477 9609
3468 9609 3468 9588 3464 9588
TIME...MOT...LOC 0216Z 242DEG 49KT 3466 9610
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 8:17 PM CST, 30 minutes before
Special Weather Statement
National Weather Service Norman OK
817 PM CST Fri Dec 17 2021
OKZ027-038-039-044-180245-
Grady OK-Cotton OK-Stephens OK-Comanche OK-
817 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of southeastern
Comanche, southwestern Grady, western Stephens and northeastern
Cotton Counties through 845 PM CST...
At 817 PM CST, Doppler radar was tracking a strong thunderstorm near
Walters, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Duncan, Marlow, Walters, Comanche, Geronimo, Temple, Corum, Waurika
Lake, Central High, Empire City and Hulen.
This includes Interstate 44 between mile markers 20 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 9828 3442 9847 3477 9802 3445 9771
3429 9807 3429 9814 3426 9814
TIME...MOT...LOC 0217Z 228DEG 48KT 3431 9829
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ZwinkSpecial weather statement, Dec 17, 8:26 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
826 PM CST Fri Dec 17 2021
OKZ037-044-TXZ086-090-180300-
Tillman OK-Cotton OK-Clay TX-Wichita TX-
826 PM CST Fri Dec 17 2021
...A strong thunderstorm will impact portions of southern Cotton,
southeastern Tillman, northwestern Clay and northeastern Wichita
Counties through 900 PM CST...
At 826 PM CST, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Burkburnett, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Burkburnett, Randlett, Devol, Cookietown and Taylor.
This includes Interstate 44 between mile markers 0 and 20.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3400 9867 3416 9877 3437 9841 3415 9823
TIME...MOT...LOC 0226Z 242DEG 31KT 3412 9865
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ZwinkThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 17, 6:04 PM CST | Special Weather Statement | OUN | Jefferson | 26 min |
| Dec 17, 6:08 PM CST | Special Weather Statement | OUN | Pottawatomie | 37 min |
| Dec 17, 6:10 PM CST | Special Weather Statement | OUN | Carter, Murray | 35 min |
| Dec 17, 6:16 PM CST | Severe Thunderstorm Warning | OUN | Carter, Jefferson, Love | 25 min |
| Dec 17, 6:30 PM CST | Severe Thunderstorm Warning | OUN | Carter, Johnston, Murray, Pontotoc | 45 min |
| Dec 17, 6:40 PM CST | Severe Thunderstorm Warning | OUN | Hughes | 18 min |
| Dec 17, 7:10 PM CST | Special Weather Statement | OUN | Coal | 35 min |
| Dec 17, 7:47 PM CST | Special Weather Statement | OUN | Cotton | 28 min |
| Dec 17, 7:48 PM CST | Special Weather Statement | OUN | Coal | 27 min |
| Dec 17, 8:16 PM CST | Special Weather Statement | OUN | Coal | 14 min |
| Dec 17, 8:17 PM CST | Special Weather Statement | OUN | Stephens | 28 min |
| Dec 17, 8:26 PM CST | Special Weather Statement | OUN | Cotton | 34 min |
| Dec 17, 9:15 PM CST | Special Weather Statement | OUN | Murray | 30 min |
| Dec 17, 9:16 PM CST | Special Weather Statement | OUN | Stephens | 29 min |
| Dec 17, 9:47 PM CST | Special Weather Statement | OUN | Murray, Pontotoc | 28 min |
| Dec 17, 10:18 PM CST | Special Weather Statement | OUN | Pontotoc | 27 min |
| Dec 17, 10:34 PM CST | Areal Flood Advisory | OUN | Pontotoc | 116 min |
| Dec 17, 10:56 PM CST | Special Weather Statement | OUN | Johnston, Marshall | 34 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.